Table 3

Summary of the potential risks that could occur with different classes of cardiac medication used while fasting (reproduced based on10, with permission)

DrugCondition used inRisk in fasting
ACE inhibitor
(eg, ramipril)
Aldosterone receptor blockers
(eg, candesartan)
Angiotensin receptor neprilysin inhibitor
(ie, sacubitril/valsartan)
Hypertension
Heart failure
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness; may compound fasting-associated dehydration resulting in an acute kidney injury and/or life-threatening electrolyte abnormalities, for example, hyperkalaemia.
Medication non-compliance may result in uncontrolled hypertension, decompensated heart failure.
Antiplatelet medications
(eg, aspirin, clopidogrel, prasugrel, ticagrelor)
Coronary artery disease/myocardial infarctionMedication non-compliance can increase risk of acute stent thrombosis, myocardial infarction and death if antiplatelets are not taken regularly—particularly in patients with recent coronary stent implantation (<6 months).
Ticagrelor is taken two times per day and has a half-life of 7 hours (see above section on taking medications more than 12 hours apart and the effect it may have).
Antiarrhythmic drugs (AADs) (eg, amiodarone, flecainide, sotalol)Atrial tachyarrhythmias
Ventricular tachyarrhythmias
Some may worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness. Fasting-associated dehydration may result in significant electrolyte abnormalities that may increase risk of AAD toxicity.
Beta blockers
(eg, bisoprolol)
Coronary artery disease
Heart failure
Arrhythmias
Hypertension
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness.
Medication non-compliance may result in worsening angina, decompensated heart failure, more frequent arrhythmias.
Calcium channel blockers
(eg, amlodipine, diltiazem)
Hypertension
Arrhythmias
Coronary artery disease
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness.
Medication non-compliance may result in worsening angina, more frequent arrhythmias, uncontrolled hypertension.
Cardiac glycosides
(eg, digoxin)
Arrhythmias
Heart failure
Digoxin toxicity may occur in potential case of fasting-related acute kidney injury.
Direct oral anticoagulants (DOACs) (eg, apixaban, rivaroxaban, edoxaban)Atrial flutter/atrial fibrillation
Deep venous thrombosis/pulmonary embolism
Two times per day DOACs: The half-life of apixaban is 12 hours—if taken early morning, for example, 03:00 (suhoor) and then again at, for example, 20:00 (iftaar), there may be a period in between where the patient is not adequately anticoagulated.
Medication non-compliance may result in stroke or death.
Immunosuppressant therapy
(eg, tacrolimus)
Heart transplantMay compound fasting-associated dehydration and result in an acute kidney injury and/or life-threatening electrolyte abnormalities, for example, hyperkalaemia.
Medication non-compliance may result in organ rejection and death.
Tacrolimus is taken two times per day and therefore care must be taken to avoid long periods in between.
Loop diuretics
(eg, furosemide, bumetanide)
Thiazide diuretics (eg, bendroflumethiazide)
Hypertension
Heart failure
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness. May worsen fasting-associated dehydration resulting in an acute kidney injury and/or life-threatening electrolyte abnormalities, for example, hyperkalaemia.
Medication non-compliance may result in uncontrolled hypertension, decompensated heart failure.
Mineralocorticoid receptor antagonists
(eg, spironolactone)
Hypertension
Heart failure
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness. May worsen fasting-associated dehydration resulting in an acute kidney injury and/or life-threatening electrolyte abnormalities, for example, hyperkalaemia.
Medication non-compliance may result in uncontrolled hypertension, decompensated heart failure.
Phosphodiesterase type 5 inhibitors (eg, sildenafil)Pulmonary hypertensionMay worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness. May result in diarrhoea, worsening fasting-associated hypotension.
Prostanoids (eg, epoprostenol)Idiopathic pulmonary arterial hypertensionMay worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness.
Statins
(eg, atorvastatin)
Coronary artery disease/myocardial infarctionFasting-associated dehydration may increase risk of acute kidney injury. This may compound a rare side effect of statins—rhabdomyolysis.
Sodium–glucose cotransporter 2 inhibitors
(eg, dapaglifozin)
Heart failure
Diabetes mellitus
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness. May worsen fasting-associated dehydration resulting in an acute kidney injury and/or life-threatening electrolyte abnormalities, for example, hyperkalaemia.
Medication non-compliance may result in decompensated heart failure and cause/worsen hyperglycaemia in patients with diabetes mellitus.
Soluble guanylate cyclase inhibitors
(eg, vericiguat)
Heart failureMay worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness.
Vasodilators:
Long-acting nitrates
(eg, isosorbide mononitrate)
Alpha blockers
(eg, doxazocin, hydralazine)
Hypertension
Coronary artery disease
Pulmonary hypertension
May worsen fasting-associated hypotension, which may result in dizziness or loss of consciousness.
  • Suhoor: pre-dawn meal before Muslims initiate fast; iftaar: meal at sunset that breaks fast.

  • Medication changes may not be possible due to (1) significantly reduced outpatient consultations with specialists and/or GPs due to COVID-19; (2) a specialist may deem alternate medications to be less beneficial for a patient. Medication changes should be planned well in advance of Ramadan and should be discussed in a patient’s next routine appointment with their specialist, GP and or pharmacist or if a patient is ever admitted to the hospital under the care of the cardiology team.

  • GP, general practitioner.